Bevacizumab increases risk of fatal adverse events for patients on other cancer therapies
Tuesday, February 1, 2011 (Last Updated: 02/02/2011)
TUESDAY, Feb. 1 (HealthDay News) -- The number of fatal adverse events (FAEs) in cancer patients treated with the angiogenesis inhibitor bevacizumab in combination with chemotherapy or biological therapy is higher than those treated with chemotherapy alone, according to a review published in the Feb. 2 issue of the Journal of the American Medical Association.
Vishal Ranpura, M.D., from Stony Brook University Medical Center in New York, and colleagues reviewed and analyzed randomized controlled trials (RCTs) from 1966 to 2010, which compared the incidence rates, relative risks, and confidence intervals for patients given bevacizumab combined with chemotherapy or biological therapy, to those given chemotherapy or biological therapy alone.
The investigators identified 16 eligible RCTs, which included 10,217 patients with advanced solid tumors. The incidence of FAEs with bevacizumab was 2.5 percent. The risk of FAEs increased with bevacizumab compared to chemotherapy alone. This association was affected by the chemotherapy agent (P = .045), but not tumor type (P = .13) or bevacizumab dose (P = .16). A bevacizumab-associated increased risk of FAEs was seen in patients treated with taxanes or platinum agents, but not with other chemotherapy agents. Hemorrhage, neutropenia, and gastrointestinal tract perforation were the most common causes of FAEs.
"This study has demonstrated that the addition of bevacizumab to concurrent antineoplastic therapy is associated with an increased rate of FAEs in cancer patients. The use of taxanes or platinum may increase the risk of FAEs associated with bevacizumab," the authors write.
One of the study authors disclosed a financial relationship with Genentech, as well as other pharmaceutical companies.
Hematology & Oncology
Copyright © 2011 HealthDay. All rights reserved.
December 17, 2012
November 20, 2015